Iowa, 2007

Damaging Winds in Iowa, September 18, 2007

September 18, 2007 · NWS DVN · 12 events in 4 counties and zones

Thunderstorms moved into areas west of a line from Sigourney, IA to Dubuque, IA during the early evening hours of September 18th ahead of a cold front. |A small bowing echo line of storms moved through areas north and west of the Cedar Rapids area producing damaging winds between 60 and 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms moved into areas west of a line from Sigourney, IA to Dubuque, IA during the early evening hours of September 18th ahead of a cold front. Moderate instability developed and humidity levels increased during the afternoon as temperatures rose into the middle 80s to near 90.|A small bowing echo line of storms moved through areas north and west of the Cedar Rapids area producing damaging winds between 60 and 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 18, 2:00 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 18, 2:00 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT TUE SEP 18 2007

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING FRONTAL COMPLEX EXTENDING FROM
NORTHWEST ONTARIO TO A WEAK SFC WAVE OVER FAR SOUTHWEST MN...THEN
EXTENDING INTO SOUTHWEST CO. BROAD PRESSURE FALLS WERE LOCATED TO
THE LEE OF THIS FEATURE...WITH MOST PRONOUNCED AREA IN FAR EASTERN
KS JUST EAST OF THE MOST DECENT CONVECTIVE SYSTEM IN THE MIDWEST.
W/V IMAGERY WAS INDICATING MAIN UPSTREAM WAVE OF CONSEQUENCE ROLLING
ACRS FAR NORTHWEST KS AND THE NEB PANHANDLE.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...PREFER THE 12Z GFS IN SPEED AND
HANDLING OF INCOMING FRONT...ESPECIALLY NOW LOOKING AT THE NEW 12Z
HI-RES ECMWF WHICH GENERALLY AGREES WITH THE GFS. PLACEMENT OF STOUT
LOW TO MID LEVEL RIDGING ACRS THE SOUTHEAST AND EASTERN CONUS WILL
DEFLECT THE WESTERN NEB VORT TO THE NORTHEAST AND THE BULK OF ITS
CVA/FORCING WITH IT TONIGHT. MOST OF THE SHORT RANGE MODELS SHIFT
LIFT MAX/POS OMEGAS FROM NORTHWEST INTO NORTH CENTRAL IOWA THIS
EVENING...UP THROUGH NORTHWEST WI AND THEN DAMPENS THIS PROCESS AS
IT MIGRATES EASTWARD OVERNIGHT INTO THE LOCAL FCST AREA. MIXING IN
INSOLATION SECTOR JUST EAST-SOUTHEAST OF MAIN SHOWER/CLOUD SHIELD
OVER EASTERN IA AND NORTHEAST MO HAS KEPT A LID ON SFC DPTS...BUT
HEATING HAS MADE FOR RATHER STEEP LOW TO MID LEVEL LAPSE RATES. IF
A FEW STORMS COULD DEVELOP AND MAKE IT INTO THE WEST CENTRAL OR
NORTHEAST CWA THROUGH BEFORE 02Z OR SO...PROGGED LINGERING DOWNDRAFT
CAPES SUGGEST THAT A STORM MAY BE ALLOWED TO MIX DOWN SOME OF THE
BRISK AMBIENT LOW TO MID LEVEL WIND FIELD JUST TO THE LEE OF THE
FRONTAL COMPLEX...WITH INSTABILITY REALLY WANING AFTER THAT. EVEN
THOUGH SVR RISK LOOKS RATHER BLEAK...SOME MID LEVEL INSTABILITY
IS SUGGESTED BY THE MODELS TO HOLD ON ALONG AND WEST OF THE MS RVR
TO KEEP SHOWERS AND EMBEDDED THUNDER GOING THROUGH 06Z OR SO BEFORE
THAT PARAMETER ALONG WITH ANY LINGERING FORCING WANE. THUS EXPECT
SHOWERS AND SOME STORMS TO FALL APART AFTER MIDNIGHT EAST OF THE MS
RVR...AND WILL TAPER OFF POPS ACCORDINGLY. WHILE THE NORTHWEST
THIRD OF THE DVN CWA MAY RECEIVE FROM .25 UP TO HALF INCH OF
RAINFALL ROUGHLY THROUGH 07Z/2 AM CDT...MUCH OF THE REST OF THE FCST
AREA PROBABLY WILL RECEIVE A TENTH OF AN INCH OR LESS.

ON WED...FRONT TO WEAKEN AND SLOWS AS IT ENCOUNTERS DEEPER RIDGING TO
THE SOUTHEAST...POSSIBLY TAKING MUCH OF THE DAY TO CLEAR THE CWA. A
FEW LINGERING POST FRONTAL SHOWERS MAY OCCUR THROUGH EARLY AFTERNOON
ACRS THE SOUTHEAST HALF OF THE FCST AREA...BUT EXPECT SOME CLEARING
ACRS THE NORTHWEST HALF. SOME LAG IN BETTER LLVL CAA SUGGESTS ANY
CLEARING WITH SOME MIXING MAY HELP TEMPS RISE BACK TO AROUND 80 OR
EVEN THE LOW 80S...BUT AREAS THAT REMAIN CLOUD COVERED WILL BE
LIMITED TO THE 70S.     ..12..

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
ABOVE NORMAL TEMPERATURES TRENDING MORE ACTIVE AND WET BY EARLY NEXT
WEEK.

PRIMARY GUIDANCE MORE CONSISTENT RUN TO RUN HI-RES ECMWF AND GFS AND
ALSO GEFS.  SOME INPUTS FROM NMA-WRF AND UKMET LATE WEDNESDAY INTO
THURSDAY.

WEDNESDAY NIGHT...TRIMMED TEMPS AND DEWPOINTS A FEW DEGREES AS WEAK
SURFACE HIGH RESULTS IN EAST WIND FOR GENERALLY COMFORTABLE NIGHT.
THURSDAY...WARM BUT NOT TOO HUMID AS SFC WINDS SLOWLY BECOME SE
BY PM.  POTENTIAL FOR MIN TEMPS STILL A FEW DEGREES TOO MILD IF THE
CENTER OF SFC HIGH NEARBY FOR STRONGER RADIATIONAL COOLING.  KEPT
LOW CHANCE POPS THROUGH PERIOD NEAR IA/MO BORDER WITH FRONT NEARBY
AND WEAK CONVERGENCE.  THURSDAY NIGHT AND FRIDAY...WAA KICKS BACK IN
WITH HIGHER DEWPOINTS AHEAD OF NEXT FRONT LATE FRIDAY WITH VERY WARM
AND HUMID CONDITIONS AND BREEZY SW WINDS IN PM TO TAKE A BIT OFF THE
HEAT OFF OF 85 TO 90+F MAX TEMPS.  CONCERN IS POTENTIAL FOR STORMS
TO FIRE LATE FRIDAY AND FRIDAY NIGHT WITH NEXT FRONTAL PASSAGE...LEFT
DRY FOR NOW AND PASS FOR LATER SHIFTS TO CONSIDER.  SATURDAY...
ANOTHER WEAK FRONT TO PASS WITH EAST WINDS AND HAVE TRIMMED TEMPS
WHICH STILL MAY BE AT LEAST A FEW DEGREES TOO HIGH INTO SUNDAY
MORNING. SUNDAY...TEMPERATURES TO WARM BACK TO MID TO UPPER 80S TO
POSSIBLY NEAR 90.

MONDAY AND TUESDAY...LOTS OF MOISTURE FROM SOUTH PLAINS TO ARRIVE
FROM TROPICAL SYSTEM MOVING NORTH AHEAD OF APPROACHING UPPER TROUGH
AND HAVE UPPED CLOUDS AND LOWERED MAX TEMPS AND ALSO UPPER POPS TO 30
MON NIGHT. HIGH PW OF 1.5 TO 2 INCHES AND DECENT FORCING SUPPORT
SEASONALLY HEAVY RAIN AMOUNTS FOR LATER SHIFTS TO MONITOR AND UPDATE
ACCORDINGLY.  MAX TEMPS A COMPROMISE...DEFINITELY HIGH TEMPS TO BE
LOWER EARLY NEXT WEEK INTO REST OF NEXT WEEK.    ..NICHOLS..

&&

.AVIATION...
APPROACHING FRONTAL COMPLEX AND ASSOCIATED PRECIP WILL KNOCK DOWN
CONDITIONS AT THE CID/MLI/DBQ TERMINAL SITES TO AT LEAST MVFR FROM
04Z TO 11Z OR SO...BEFORE WIND SHIFT TO THE NORTHWEST BRINGS BACK
VFR CEILINGS AND VSBYS AFTER 14Z WED.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/NICHOLS
Hazardous weather outlook, Sep 18, 3:56 AM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT TUE SEP 18 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE OUTLOOK AREA LATE THIS AFTERNOON
AND EVENING AHEAD OF A COLD FRONT. THE STORM PREDICTION CENTER HAS
PLACED A SLIGHT RISK OF SEVERE STORMS WEST OF A LINE FROM
SIGOURNEY TO DUBUQUE IOWA. MODERATE INSTABILITY IS EXPECTED TO
DEVELOP THIS AFTERNOON AS TEMPERATURES ONCE AGAIN RISE INTO THE
MID 80S TO NEAR 90 TODAY...COMBINED WITH INCREASING HUMIDITY
LEVELS. THE GREATEST RISK WITH THESE STORMS IS FOR DAMAGING WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CONTINUING CHANCE OF THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING
NORTHWEST OF A LINE FROM SIGOURNEY TO DUBUQUE.

In the hours before

Special weather statement, Sep 18, 4:40 PM CST, 33 minutes before
IAZ040-051-052-063-076-182350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 645 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     BUCHANAN...BENTON...LINN...IOWA AND KEOKUK

INCLUDING...BUT NOT LIMITED TO THE FOLLOWING LOCATIONS
     BELLE PLAINE...INDEPENDENCE...MARENGO...NORTH ENGLISH...
     SIGOURNEY...STANLEY...URBANA...VAN HORNE...VINTON...
     WHAT CHEER...WILLIAMSBURG AND WINTHROP

AT 532 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTHWEST OF BELLE
PLAINE TO 43 MILES SOUTHWEST OF MARTINSBURG...OR ALONG A LINE
EXTENDING FROM 35 MILES SOUTHWEST OF WATERLOO TO 18 MILES NORTHWEST
OF LANCASTER...MOVING NORTHEAST AT 45 MPH.

ERVIN

The radar

The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
September 18, 5:13 PM CST
Where
Benton County, 0.51 mi E of Belle Plaine
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.900, -92.270

A wind gust was measured at 60 mph. Reported by the EMA office.

Thunderstorm Wind, Benton

When
September 18, 5:21 PM CST
Where
Benton County, 0.86 mi SW of Van Horne
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.010, -92.090

Winds were estimated to be 60 mph by the fire department at Van Horne, IA.

Thunderstorm Wind, Benton

When
September 18, 5:24 PM CST
Where
Benton County, 1.38 mi S of Vinton
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.150, -92.030

A wind gust of 79 mph was measured at Vinton, IA. Sustained winds were 46 mph.

Thunderstorm Wind, Benton

When
September 18, 5:24 PM CST
Where
Benton County, 4.43 mi SSE of Garrison
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.090, -92.120

Winds were estimated to be 65 mph about 7 miles southwest of Vinton, IA. Relayed by EM. Reported by a trained spotter.

Thunderstorm Wind, Benton

When
September 18, 5:41 PM CST
Where
Benton County, Keystone
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
42.000, -92.200

Winds estimated to be 70 mph blew a 55,000 bushel grain bin over and a fertilizer storage bin 30 feet.

Thunderstorm Wind, Buchanan

When
September 18, 5:42 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.470, -91.890

Winds were estimated to be 60 mph at the intersection of Highway 20 and Highway 150 at the Walmart Store in Independence, IA.

Thunderstorm Wind, Benton

When
September 18, 5:43 PM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.160, -92.030

Winds estimated to be 65 mph blew down a large healthy oak tree near the intersection of 63rd Street and 28th Street in Vinton, IA.

Thunderstorm Wind, Linn

When
September 18, 5:50 PM CST
Where
Linn County, 2.47 mi SE of Troy Mills
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.260, -91.640

Winds were estimated to be 65 mph near Troy Mills, IA.

Thunderstorm Wind, Delaware

When
September 18, 6:03 PM CST
Where
Delaware County, 0.69 mi S of Edgewood
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.640, -91.400

A wind gust was measured at 62 mph in Edgewood, IA.

Thunderstorm Wind, Delaware

When
September 18, 6:18 PM CST
Where
Delaware County, 0.86 mi NW of Manchester
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.490, -91.460

Winds estimated to be 65 mph blew down some trees in Manchester, IA.

Thunderstorm Wind, Delaware

When
September 18, 6:18 PM CST
Where
Delaware County, Dundee
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.580, -91.550

Winds estimated to be 65 mph blew down some trees in Dundee, IA.

Thunderstorm Wind, Delaware

When
September 18, 6:18 PM CST
Where
Delaware County, Edgewood
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.650, -91.400

Winds estimated to be 65 mph blew down some trees and destroyed a 50 foot by 80 foot shop building in Edgewood, IA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59248, 59249, 59250, 59251, 59252, 59253, 59254, 59255, 59256, 59257, 59258, 59259.